Tennessee, 2012Damaging Wind in Tennessee, October 5, 2012
October 5, 2012 · NWS MEG · 1 event in 1 county or zone
A cold front moved across the Mid South during the evening hours on October 5, 2012. Numerous showers and a few thunderstorms developed along and behind the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across the Mid South during the evening hours on October 5, 2012. Numerous showers and a few thunderstorms developed along and behind the front. A couple of the storms became severe with damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Oct 5, 5:38 PM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Oct 5, 5:38 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
638 PM CDT FRI OCT 5 2012
.UPDATE...
UPDATED FOR AVIATION.
&&
.PREV DISCUSSION... /ISSUED 345 PM CDT FRI OCT 5 2012/
DISCUSSION...20Z SURFACE ANALYSIS PLACES A COLD FRONT FROM THE
EASTERN GREAT LAKES BACK THROUGH WESTERN KENTUCKY...NORTHEAST TO
SOUTHWEST ARKANSAS...AND INTO SOUTHERN OKLAHOMA. REGIONAL WSR-88D
RADAR TRENDS OVER THE PAST COUPLE OF HOURS SHOW SHOWERS AND
THUNDERSTORMS GRADUALLY BEGINNING TO APPROACH WESTERN SECTIONS OF
THE MID SOUTH AS OF DISCUSSION TIME. TEMPERATURES AS OF 3 PM CDT
RANGE FROM THE LOWER 80S EAST OF THE MISSISSIPPI RIVER...LOWER 60S
NEAR WALNUT RIDGE ARKANSAS...AND PREDOMINANTLY 70S ELSEWHERE UP TO
THE MISSISSIPPI RIVER. SHOWER/THUNDERSTORM CHANCES TONIGHT THROUGH
SUNDAY...ALONG WITH THE POTENTIAL FOR FROST LATE SUNDAY NIGHT INTO
MONDAY MORNING ARE THE CHALLENGES IN THIS FORECAST ISSUANCE.
SHORT TERM...(TONIGHT THROUGH MONDAY)...A COLD FRONT WILL
GRADUALLY PUSH THROUGH THE MID SOUTH TONIGHT AND GRADUALLY BEGIN
TO SLOW ITS PROGRESSION ACROSS THE REMAINDER OF THE LOWER
MISSISSIPPI VALLEY AS SURFACE FLOW BECOMES NEARLY PARALLEL TO
UPPER LEVEL FLOW ALOFT AND A SERIES OF SHORTWAVES MOVE ACROSS THE
REGION THROUGH THE PERIOD. LATEST AFTERNOON MESOANALYSIS YIELDS
BETWEEN 500-1000 J/KG SURFACE BASED CAPE...LI/S AROUND -3... AND
RELATIVELY WEAK MID LEVEL LAPSE RATES AT OR BELOW 6 C/KM. BASED ON
LATEST SHORT TERM TRENDS AND WITH MOST OF THE PRECIPITATION
OCCURRING BEHIND THE COLD FRONT...THINK OVERALL STRONG/SEVERE
THUNDERSTORM POTENTIAL REMAINS LOW AT BEST. NONETHELESS...WILL LEAVE A
MENTION OF A STRONG THUNDERSTORM OR TWO THIS EVENING ACROSS AREAS
MAINLY ALONG I-40 AND WEST OF I-55. KEPT LOWER CHANCE POPS IN FOR
SATURDAY MORNING AS BETTER RAIN CHANCES ARE ANTICIPATED TO ARRIVE
SATURDAY AFTERNOON INTO SATURDAY NIGHT. SHORT TERM MODELS INDICATE
OVERALL RAIN CHANCES WILL GRADUALLY SUBSIDE ON SUNDAY. A POTENTIAL
STILL EXISTS FOR FROST TO DEVELOP ACROSS PORTIONS OF THE MID SOUTH
LATE SUNDAY NIGHT INTO MONDAY MORNING. HOWEVER...TRIMMED BACK THE
FROST AREA BACK A BIT FROM THE PREVIOUS FORECAST AS CLOUD COVER
SOUTH OF I-40 MAY REDUCE THE OVERALL COVERAGE. AT THIS
TIME...THINK THE BEST POTENTIAL FOR FROST DEVELOPMENT WILL BE
ACROSS AREAS NORTH OF I-40...ESPECIALLY NEAR THE MISSOURI/KENTUCKY
STATE LINE.
LONG TERM...(TUESDAY THROUGH FRIDAY)...12Z ECMWF/GFS LONG TERM
MODELS INDICATE HIGH PRESSURE WILL BE IN PLACE ACROSS THE MID
SOUTH TUESDAY. RAIN CHANCES WILL RETURN FOR TUESDAY NIGHT THROUGH
THE REMAINDER OF THE WEEK AS A COLD FRONT DROPS INTO THE MID SOUTH
BY WEDNESDAY AND A SERIES OF SHORTWAVES EMBEDDED WITHIN THE MID
LEVEL FLOW MOVE ACROSS THE LOWER MISSISSIPPI VALLEY.
CJC
&&
.AVIATION...
00Z TAFS
TSRA AND WIND SHIFT SHOULD OCCUR AT MEM PRIOR TO 01Z. MOST THE
STRONGER CELLS ARE POST FRONTAL. EXPECT THUNDER POTENTIAL TO WANE AS
ELEVATED INSTABILITY WEAKENS THROUGH THE EVENING.
MODERATELY STRONG WINDS IN THE NORTHERN CANADIAN AIRMASS SHOULD
PRECLUDE VSBY CONCERNS OVERNIGHT. RAINFALL SHOULD CLEAR NORTH TO
SOUTH DURING THE OVERNIGHT... CLEARING MEM BY THE END OF THE
OUTBOUND PUSH. POST FRONTAL MVFR CIGS SHOULD PREVAIL AREAWIDE BY
SUNRISE SATURDAY.
PWB
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 49 61 45 61 / 70 30 50 10
MKL 45 59 42 59 / 70 30 50 10
JBR 43 57 41 58 / 80 40 50 10
TUP 55 63 45 64 / 40 30 40 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Oct 5, 2:45 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT FRI OCT 5 2012
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-061130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
345 PM CDT FRI OCT 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
A FEW STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS ARE POSSIBLE
THROUGH THIS EVENING AS A COLD FRONT MOVES INTO THE MIDSOUTH. BEST
CHANCE FOR A STRONG THUNDERSTORM OR TWO WILL BE ACROSS AREAS SOUTH
OF I-40 AND WEST OF I-55.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AREAS OF FROST ARE EXPECTED MONDAY MORNING FROM PORTIONS OF NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE AND NORTHEAST
MISSISSIPPI...GENERALLY ALONG AND EAST OF A LINE FROM AROUND
JONESBORO ARKANSAS TO DYERSBURG TO BROWNSVILLE TENNESSEE TO
CORINTH MISSISSIPPI.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Oct 5, 4:28 PM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
528 PM CDT FRI OCT 5 2012
ARZ018-026-028-MOZ113-052300-
CRAIGHEAD AR-GREENE AR-MISSISSIPPI AR-DUNKLIN MO-
528 PM CDT FRI OCT 5 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CDT FOR...
NORTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
SOUTH CENTRAL GREENE COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
SOUTH CENTRAL DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL WAS LOCATED 4 MILES
NORTH OF LAKE CITY AT 528 PM CDT...MOVING EAST AT 30 MPH.
PEOPLE IN CRAIGHEAD...DUNKLIN...GREENE AND MISSISSIPPI COUNTIES...
INCLUDING LOCATIONS NEAR LAKE CITY...LEACHVILLE...MANILA AND
MONETTE...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3602 9002 3581 9002 3581 9048 3597 9053
TIME...MOT...LOC 2228Z 265DEG 28KT 3587 9038
Special weather statement, Oct 5, 4:37 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
537 PM CDT FRI OCT 5 2012
ARZ027-028-TNZ049-052300-
MISSISSIPPI AR-POINSETT AR-TIPTON TN-
537 PM CDT FRI OCT 5 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CDT FOR...
SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN POINSETT COUNTY IN EASTERN ARKANSAS...
WEST CENTRAL TIPTON COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 4
MILES EAST OF TYRONZA AT 536 PM CDT...MOVING EAST AT 25 MPH.
PEOPLE IN MISSISSIPPI...POINSETT AND TIPTON COUNTIES...INCLUDING
LOCATIONS NEAR TYRONZA AND WILSON...SHOULD MONITOR THIS STORM
CLOSELY.
&&
LAT...LON 3570 8999 3548 8994 3545 9036 3555 9039
TIME...MOT...LOC 2236Z 254DEG 21KT 3551 9027
Local storm report, Oct 5, 4:42 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CDT FRI OCT 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG N TYRONZA 35.49N 90.36W
10/05/2012 POINSETT AR TRAINED SPOTTER
LARGE TREE DOWN AND SEVERAL LARGE LIMBS ON HIGHWAY 118
NORTH TYRONZA INSIDE CITY LIMITS. ESTIMATED 65 MPH WINDS.
&&
MRMSpecial weather statement, Oct 5, 6:15 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
715 PM CDT FRI OCT 5 2012
ARZ036-TNZ088-060045-
CRITTENDEN AR-SHELBY TN-
715 PM CDT FRI OCT 5 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 745 PM CDT FOR...
EXTREME EAST CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
SOUTHERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS TO 45 MPH WAS LOCATED
FROM 4 MILES NORTHWEST OF DOWNTOWN MEMPHIS TO T O FULLER STATE PARK
AT 715 PM CDT...MOVING EAST AT 40 MPH.
VERY HEAVY RAIN WILL OCCUR WITH THESE THUNDERSTORMS.
PEOPLE IN CRITTENDEN AND SHELBY COUNTIES...INCLUDING LOCATIONS NEAR
BARTLETT...COLLIERVILLE...CORDOVA...GERMANTOWN...MIDTOWN MEMPHIS AND
T O FULLER STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3527 8967 3501 8966 3502 9016 3520 9015
TIME...MOT...LOC 0015Z 261DEG 36KT 3519 9007 3515 9008
3509 9011Special weather statement, Oct 5, 6:43 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
743 PM CDT FRI OCT 5 2012
TNZ089-060115-
FAYETTE TN-
743 PM CDT FRI OCT 5 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 815 PM CDT FOR...
SOUTHERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING WINDS TO 45 MPH WAS LOCATED OVER
EASTERN SHELBY COUNTY AT 743 PM CDT...MOVING EAST AT 45 MPH.
PEOPLE IN FAYETTE COUNTY SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3519 8920 3503 8921 3502 8964 3519 8963
TIME...MOT...LOC 0043Z 269DEG 41KT 3514 8966
Special weather statement, Oct 5, 6:46 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
746 PM CDT FRI OCT 5 2012
MSZ001-002-TNZ088-060100-
MARSHALL MS-DE SOTO MS-SHELBY TN-
746 PM CDT FRI OCT 5 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 800 PM CDT FOR...
NORTHEASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
NORTHWESTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING WINDS TO 40 MPH WAS LOCATED 5 MILES
WEST OF COLLIERVILLE AT 746 PM CDT...MOVING EAST AT 35 MPH.
PEOPLE IN DESOTO...MARSHALL AND SHELBY COUNTIES...INCLUDING LOCATIONS
NEAR COLLIERVILLE...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3500 8964 3499 8952 3484 8960 3498 8984
3514 8964
TIME...MOT...LOC 0046Z 280DEG 29KT 3507 8973Thunderstorm Wind, Shelby
- When
- October 5, 7:15 PM CST to 7:20 PM CST
- Where
- Shelby County, 0.92 mi NNE of Memphis to 0.7 mi NW of Buntyn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.143, -90.015
Straight line winds knocked down two large trees on South Parkway. Several other large trees and limbs were also knocked down across Midtown. 15,000 homes and businesses lost power.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Florida, October 5, 201252 injured · $140,000 · 1 event
- Winter Weather in Wyoming, October 5 to 6, 201226 events
- Winter Weather in Nebraska, October 5 to 6, 201217 events
- Winter Weather in South Dakota, October 5 to 6, 20123 events
- Winter Weather in Colorado, October 5 to 6, 20123 events
- Waterspouts in South Atlantic Coastal Waters, October 5, 20122 events
- Winter Weather in Wyoming, October 5 to 6, 20122 events
- Frost and Freeze in Oregon, October 5, 20121 event
- Frost and Freeze in California, October 5, 20121 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, October 5, 20121 event
- Damaging Wind in Arkansas, October 5, 201256 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415804.